In the field of interventional pain medicine a radiocontrast agent is commonly used in conjunction with fluoroscopy. Limited work has been published regarding the use of gadolium based contrast agents (GBCA) in the intrathecal space. We report a case of an intrathecal gadobutrol injection resulting in neurotoxic manifestations.A 60-year-old female with a history significant for lumbar post-laminectomy syndrome and intrathecal drug delivery implantation was admitted for lumbar fusion and kyphoplasty. Postoperatively, the patient had escalating pain medication requirements. A pump and intrathecal catheter contrast study was completed to assess the integrity and proper placement of the intrathecal catheter. Due to patient.s allergy to iodinated contrast, the physician requested gadolinium contrast dye. Unknown to the staff was that Magnevist had recently been replaced with an alternative GBCA, Gadavist (gadobutrol). 2 cc of Gadavist was injected. The catheter was determined to be intact and in proper position. Less than five minutes after the injection of gadobutrol, the patient reported spastic pain of the lower extremities. There is a lack of evidence as it relates to the use of GBCA specifically gadobutrol in the intrathecal space. The use of gadobutrol in the intrathecal space should be used with caution.
Keywords: Gadovist; gadobutrol; gadolium based contrast agents; intrathecal; intrathecal drug delivery system; spasms.